Montana, 2009

Hail in Montana, July 2, 2009

July 2, 2009 · NWS TFX · 3 events in 2 counties and zones

An unstable airmass contributed to the development of isolated severe thunderstorms over a portion of North Central Montana. Hail the size of golf balls was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An unstable airmass contributed to the development of isolated severe thunderstorms over a portion of North Central Montana. Hail the size of golf balls was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 2, 11:05 AM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 2, 11:05 AM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1205 PM MDT THU JUL 2 2009

...UPDATE TO AVIATION...

UPDATE...MOST OF CWA PRESENTLY UNDER CLEAR SKIES BUT WILL SEE
INCREASING CLOUD COVER...PRIMARILY OVER SOUTHWEST AND SOUTH CENTRAL
MT...AS NEXT PATCH OF MOISTURE PUSHES INTO THE REGION FROM IDAHO.
ONLY GRID CHANGES WERE TO SLIGHTLY EXPANDED THE AREA OF ISOLATED
THUNDERSTORMS TO COVER MORE OF FERGUS AND JUDITH BASIN COUNTIES THIS
AFTN.  12Z MODELS INDICATING INCREASING INSTABILITY AND SOME
MID-LEVEL WIND SHEAR THERE THAT MAY ENHANCE THUNDERSTORM
DEVELOPMENT.  REMAINDER OF FORECAST IN GOOD SHAPE.
WARANAUSKAS

.DISCUSSION...
THURSDAY THROUGH SATURDAY...A ZONAL FLOW WITH A SLIGHT SOUTH WEST
TILT ALOFT WILL CONTINUE TO HAVE ENOUGH MOISTURE TO ALLOW FOR
AFTERNOON THUNDERSTORMS OFF OF THE HIGHER TERRAIN...MAINLY IN THE
SOUTHWEST PORTION OF THE STATE. MINOR PERTURBATIONS IN THE FLOW
WILL CAUSE SOME ENHANCEMENT OF THESE STORMS...OR ALLOW FOR
NOCTURNAL SHOWERS TO PASS OVER THE AREA THROUGHOUT THIS FORECAST
PERIOD. THERE DOES NOT APPEAR TO BE ANY SIGNIFICANT ORGANIZING
FORCE FORECASTED WITH THESE THUNDERSTORMS SO ANY STORM THAT DOES
DEVELOP WILL LIKELY PULSE UP AND DIE OFF RELATIVELY QUICKLY.
TEMPERATURES WILL START TO WARM BACK UP TODAY APPROACHING OR
SLIGHTLY PASSING SEASONAL NORMS.

SATURDAY NIGHT THROUGH TUESDAY NIGHT...MEDIUM RANGE MODELS IN FAIRLY
DECENT AGREEMENT. AN UPPER RIDGE BUILDS OVER THE AREA SUNDAY THOUGH
MOISTURE WILL CONTINUE TO WORKS ITS WAY INTO SOUTHWEST MONTANA WHERE
AFTERNOON AND EARLY EVENING CONVECTION REMAIN A POSSIBILITY. THE
UPPER RIDGE AXIS GETS PUSHED EAST ON MONDAY AS AN UPPER TROF MOVES
OVER THE PACIFIC NORTHWEST. THE INCREASING SOUTHWEST FLOW ALOFT WILL
BE A FAVORABLE PATTERN FOR THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS MONDAY AND TUESDAY. TEMPERATURES WILL BE ABOVE
SEASONAL AVERAGES.

WEDNESDAY THROUGH THURSDAY....MODELS ARE IN FAIR AGREEMENT  DURING
THIS PERIOD...WITH SOME DIFFERENCES IN TIMING OF FEATURES. A
LONGWAVE UPPER LEVEL TROUGH PERSISTS ALONG THE WEST COAST RESULTING
IN A SOUTHWESTERLY FLOW ALOFT ACROSS THE FORECAST AREA. WEAK
DISTURBANCES IN THIS SOMEWHAT MOIST AND UNSTABLE FLOW WILL BE
RESPONSIBLE FOR PARTLY TO MOSTLY CLOUDY SKIES WITH ISOLATED...MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...WITH A BETTER
CHANCE OVER THE MOUNTAINS. WARM AIR STAYS MOSTLY SOUTH AND EAST OF
THE AREA WITH TEMPERATURES EXPECTED TO BE A FEW DEGREES BELOW
SEASONAL AVERAGES.  EK

&&

.AVIATION...
UPDATED 1805Z.
VFR CONDITIONS WILL GENERALLY CONTINUE ACROSS SOUTHWEST...CENTRAL...
AND NORTH CENTRAL MONTANA THROUGH 18Z FRIDAY. A WEST-SOUTHWEST FLOW
ALOFT WILL KEEP SCATTERED MID LEVEL CLOUDINESS ACROSS THE AREA TODAY
INTO THIS EVENING. BREEZY EASTERLY SURFACE WINDS WILL ALSO PERSIST
ACROSS MOST OF THE AREA...WITH GUSTY WINDS EXPECTED IN THE KLWT AND
KHVR TERMINAL AREAS. MORE SIGNIFICANTLY...ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WITH GUSTY ERRATIC WINDS WILL DEVELOP OVER
THE MOUNTAINS OF SOUTHWEST MONTANA AND MOVE EAST-NORTHEAST OVER THE
KBZN AND KLWT TERMINALS...POSSIBLY REDUCING CONDITIONS TO MVFR DUE
TO BRIEF HEAVY RAINFALL WITH THE STORMS. AM EXPECTING CB CLOUDS TO
FORM OVER THE MOUNTAINS ALONG A KHLN-TO-KGTF LINE NORTH OF THIS MAIN
STORM AREA...BUT THE LIKELIHOOD FOR STORMS TO AFFECT THESE TERMINALS
IS LOW. CLOUDS...WINDS...AND STORMS WILL DIMINISH THIS EVENING.
AFTER 09Z...A SURGE OF SURFACE HIGH PRESSURE SHOULD BRING BREEZY
NORTHERLY WINDS TO THE KCTB TERMINAL WITH AREAS OF MVFR CEILINGS.
COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  82  53  82  54 /  10  10  20  20
CTB  77  49  77  48 /  10  10  10  20
HLN  86  56  87  55 /  10  20  20  20
BZN  86  52  86  52 /  20  20  30  30
WEY  78  42  73  41 /  30  30  40  40
DLN  82  51  80  50 /  20  30  30  30
HVR  82  53  84  52 /  10  10  20  20
LWT  76  51  78  51 /  10  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SUK
LONG TERM...EMANUEL/KURDY
AVIATION...COULSTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 2, 3:29 AM MST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
429 AM MDT THU JUL 2 2009

MTZ008>015-044>055-031030-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
429 AM MDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 2, 12:07 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
107 PM MDT THU JUL 2 2009

MTZ050-021945-
JUDITH BASIN MT-
107 PM MDT THU JUL 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JUDITH BASIN COUNTY UNTIL
145 PM MDT...

AT 106 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTH OF STANFORD...MOVING EAST AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HOBSON...UTICA...
WINDHAM...BENCHLAND AND MOCCASIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4689 10978 4683 10980 4683 10983 4681 10984
      4675 11023 4705 11042 4723 10998 4723 10988
      4722 10986 4690 10975
TIME...MOT...LOC 1907Z 251DEG 9KT 4693 11019
Special weather statement, Jul 2, 12:07 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
107 PM MDT THU JUL 2 2009

MTZ014-052-021930-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
107 PM MDT THU JUL 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN LEWIS AND CLARK
AND NORTHERN JEFFERSON COUNTIES UNTIL 130 PM MDT...

AT 104 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF BASIN...OR 11 MILES NORTHWEST OF
BOULDER...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND HEAVY RAINFALL IS EXPECTED
WITH THIS STORM.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4639 11236 4647 11232 4659 11209 4635 11189
      4621 11232 4639 11240
TIME...MOT...LOC 1906Z 244DEG 7KT 4638 11224

BRW
Special weather statement, Jul 2, 12:34 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
134 PM MDT THU JUL 2 2009

MTZ050-051-022015-
FERGUS MT-JUDITH BASIN MT-
134 PM MDT THU JUL 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JUDITH BASIN AND WESTERN
FERGUS COUNTIES UNTIL 215 PM MDT...

AT 131 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STANFORD...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DENTON.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4741 10991 4720 10970 4701 11020 4716 11035
TIME...MOT...LOC 1933Z 235DEG 14KT 4714 11016
Special weather statement, Jul 2, 1:17 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
217 PM MDT THU JUL 2 2009

MTZ050-051-022100-
FERGUS MT-JUDITH BASIN MT-
217 PM MDT THU JUL 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUDITH BASIN AND
CENTRAL FERGUS COUNTIES UNTIL 300 PM MDT...

AT 215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
AN AREA OF STRONG THUNDERSTORM NEAR DENTON...OR 13 MILES NORTHEAST
OF STANFORD...MOVING NORTHEAST AT 25 MPH.

EXPECT HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS UP TO
40 MPH...A PERIOD OF VERY HEAVY RAIN AND FREQUENT LIGHTNING AS THE
STORM MOVES THROUGH. ACCORDING TO RADAR ESTIMATES...THIS STORM IS
CAPABLE OF PRODUCING OVER ONE INCH OF RAIN IN LESS THAN 30 MINUTES.

* LOCATIONS IMPACTED INCLUDE...
   DENTON...
   LEWISTOWN...
   HILGER...

LAT...LON 4767 10930 4710 10880 4688 10967 4714 10989
      4711 11022 4728 11040
TIME...MOT...LOC 2014Z 230DEG 20KT 4729 11002
Local storm report, Jul 2, 1:30 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
230 PM MDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             BOULDER                 46.24N 112.12W
07/02/2009  E0.50 INCH       JEFFERSON          MT   TRAINED SPOTTER

            ESTIMATED HALF INCH HAIL FALLING.

&&

BRUSDA
Local storm report, Jul 2, 1:42 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
242 PM MDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             BOULDER                 46.24N 112.12W
07/02/2009  E0.88 INCH       JEFFERSON          MT   TRAINED SPOTTER

            NICKEL SIZE HAIL FALLING IN BOULDER.

&&

BRUSDA

The radar

The Great Falls radar (KTFX), 109 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Chouteau

When
July 2, 1:55 PM MST
Where
Chouteau County, 14 mi E of Geraldine
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.630, -109.949

A severe thunderstorm dropped 1.75 inch diameter hail at Geraldine 14E.

Hail, Meagher

When
July 2, 2:55 PM MST
Where
Meagher County, 12 mi ENE of Ringling
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.337, -110.568

A severe thunderstorm dropped 1 inch diameter hail at Ringling 12ENE.

Hail, Chouteau

When
July 2, 3:25 PM MST
Where
Chouteau County, 28 mi SE of Big Sandy
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.894, -109.691

A severe thunderstorm dropped 1.75 inch diameter hail at Big Sandy 28SE.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173566, 173567, 173568.